Alert archive / Kentucky / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Louisville, KY

April 27, 200910 counties in Indiana; 49 counties in Kentucky

NWS Louisville, KY issued this red flag warning at Apr 27, 2009, 10:55 AM EDT for 10 counties in Indiana; 49 counties in Kentucky. It took effect at Apr 27, 2009, 11:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2009, 10:55 AM EDT (14:55 UTC)
In effect from
Apr 27, 2009, 11:00 AM EDT
Expired
Apr 27, 2009, 6:00 PM EDT
In force
7 hr
Issued by
NWS Louisville, KY
All 59 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KLMK 271455
RFWLMK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
1055 AM EDT MON APR 27 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT /5 PM CDT/ THIS EVENING...


INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-272200-
/O.NEW.KLMK.FW.W.0001.090427T1500Z-090427T2200Z/
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1055 AM EDT MON APR 27 2009 /955 AM CDT MON APR 27 2009/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT /5 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM EDT /5 PM CDT/ THIS
EVENING. 

GUSTY SOUTHERLY WINDS...LOW RELATIVE HUMIDITIES... AND HIGH
TEMPERATURES IN THE MID 80S ARE EXPECTED THIS AFTERNOON. IN
ADDITION FUEL MOISTURES ARE EXPECTED TO BE LOW. THE COMBINATION OF
THESE WILL CONTRIBUTE TO MEET OR EXCEED CRITICAL FIRE WEATHER
THRESHOLDS THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

EES/13
1 follow-up statement
000 
WWUS83 KLMK 272211
RFWLMK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
611 PM EDT MON APR 27 2009

...THE RED FLAG WARING HAS EXPIRED...


INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-272315-
/O.EXP.KLMK.FW.W.0001.000000T0000Z-090427T2200Z/
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
611 PM EDT MON APR 27 2009 /511 PM CDT MON APR 27 2009/

...RED FLAG WARNING HAS EXPIRED...


DIMINISHING WINDS AND INCREASING MOISTURE WILL BE NOTED THIS EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this red flag warning went out at Apr 27, 7:00 AM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 27, 7:00 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
700 AM EDT MON APR 27 2009

.UPDATE FOR 12Z TAFS...

SHORT TERM (TODAY AND TONIGHT)...

THE AMPLIFIED EASTERN RIDGE/ROCKIES TROUGH PATTERN WILL DEAMPLIFY
OVER THE NEXT SEVERAL DAYS AS A SERIES OF SHORTWAVES WILL EJECT FROM
THIS WESTERN RIDGE AND KNOCK DOWN RIDGING ACROSS THE NORTHERN OHIO
VALLEY. WATER VAPOR IMAGERY SUPPORTS THE MODEL INITIALIZATION OF A
DISTURBANCE THAT IS NOW MOVING ACROSS THE CENTRAL PLAINS. THIS LEAD
IMPULSE WILL RESULT IN LOW PRESSURE MOVING NORTHEAST ACROSS THE
WESTERN GREAT LAKES THIS AFTERNOON. IN THE WAKE OF THIS SYSTEM...A
LINGERING COLD FRONT WILL WEAKEN AS IT SLOWLY APPROACHES SOUTHERN
INDIANA BY EARLY TUESDAY MORNING. BY 12Z TUESDAY...THIS BOUNDARY IS
FORECAST TO LIE FROM CENTRAL INDIANA THROUGH SOUTHERN ILLINOIS INTO
SOUTHEASTERN MISSOURI.

TODAY WILL ONCE AGAIN STAY QUITE WARM WITH ONLY A FEW HIGH AND MID
LEVEL CLOUDS. THE LOW LEVEL WIND FIELD HAS TIGHTENED SOMEWHAT FROM
24 HOURS AGO WITH 40KT WINDS CURRENTLY OBSERVED AT 2000FT VIA THE
RADAR PROFILER. AFTER EARLY MORNING TEMPS DISTINCTLY WARMER THAN
THOSE OF YESTERDAY...HIGHS TODAY WILL AGAIN REACH THE MID 80S. WINDS
EARLY THIS AFTERNOON WILL STRENGTHEN TO 15 TO 20 MPH...WITH GUSTS UP
TO 30 MPH...HIGHER THAN YESTERDAY.

CONVECTION TO OUR WEST THIS EVENING WILL LIKELY BE WEAKENING AS IT
ARRIVES OVER OUR SOUTHWESTERN INDIANA COUNTIES AFTER MIDNIGHT. LAPSE
RATES WILL BE MARGINAL OVER OUR AREA...AS WARMISH MID-LEVEL
TEMPERATURES ASSOCIATED WITH THE OUR PERSISTENT SOUTHEASTERN RIDGE
WILL STILL BE IN PLACE. HOWEVER...PRECIPITABLE WATER VALUES WILL
RISE SHARPLY AS WESTERN GULF MOISTURE FINALLY SAGS SOUTHEAST OVER
THE OHIO RIVER. IN ADDITION...A DECENT LOW LEVEL JET WILL LIKELY
ENABLE THIS CONVECTION TO CONTINUE EVEN AS IT MOVES INTO A MORE
STABLE ENVIRONMENT.

SO...FEEL THAT SCATTERED STORMS WILL BE LIKELY BY DAWN...OVER
SOUTHWESTERN INDIANA AND WEST CENTRAL KENTUCKY.

.LONG TERM (TUESDAY THROUGH SUNDAY)...

TUESDAY-THURSDAY...

ALTHOUGH LARGE-SCALE FEATURES/PATTERN FOR THIS TIME FRAME IS
KNOWN...THE TIMING OF PRECIPITATION ACROSS OUR CWA REMAINS A
DIFFICULT CHALLENGE.

A SLOWING FRONTAL BOUNDARY WILL PROVIDE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS BEGINNING TUESDAY MORNING OVER MAINLY THE WRN
CWA...AND THEN EVENTUALLY ALL OF THE CWA BY TUESDAY
AFTERNOON/EVENING AS THE FRONT STALLS OUT HORIZONTALLY ACROSS THE
AREA. WILL HAVE THE HIGHEST TEMPS OVER SERN CWA WHERE RAIN WILL MOVE
INTO THESE AREAS LAST. INSTABILITY LOOKS TO WEAKEN AS THE FRONT
APPROACHES...BUT FEEL A FEW STRONG STORMS COULD STILL FORM TUESDAY
AFTERNOON.

AS THE FRONT SLOWS TUESDAY NIGHT...WAVES RIDING ALONG IT WILL
DETERMINE WHEN AND WHERE PRECIP WILL FALL. WITH THE FRONT SAGGING
SOUTHWARD...PRECIP WILL LIKELY CONCENTRATE FURTHER SOUTH AS WE MOVE
INTO WEDNESDAY...LEAVING OUR INDIANA COUNTIES POSSIBLY DRY FOR THE
MOST PART ON WEDNESDAY. GFS LEAVES WED AND THURS WET ACROSS THE SRN
CWA...SIMILAR TO THE GFS ENSEMBLES. WITH HIGH POPS IN MOS
GUIDANCE...BUT NOT KNOWING EXACTLY WHERE THE FRONT WILL SET
UP...HAVE LEFT BLANKET CHC POPS IN GRIDS TUES NIGHT-THRS NIGHT WITH
THE BEST CHANCE OCCURRING TUESDAY INTO WED MORN AT THIS POINT. LEFT
POPS IN FOR THRS NIGHT BUT WE MAY END UP BEING DRY THEN AS THE
STALLED FRONT BECOMES THE NEXT SYSTEMS WARM FRONT AND PUSHES NORTH
OF THE REGION. KEPT THE LOWER TEMPS IN FOR WED AND THRS AS A RESULT
OF AT LEAST MOSTLY CLOUDY SKIES/POSSIBLE PRECIP.

FRIDAY-SUNDAY...

ON FRIDAY...THE NEXT SYSTEM WILL TRACK ACROSS THE GREAT LAKES AND
DROP A COLD FRONT THROUGH THE AREA ON OAKS DAY/FRIDAY...THOUGH THE
TIMING THIS FAR OUT LOOKS TO BE FRIDAY NIGHT INTO SATURDAY/DERBY DAY
MORNING. EURO IS FASTER THAN THE GFS IN FRONTAL PASSAGE...BUT BOTH
MODELS GENERALLY SHOW THE MAJORITY OF PRECIP ALONG THE FRONT EAST OF
THE REGION EARLY SATURDAY MORNING...WITH SAT NIGHT-SUNDAY REMAINING
DRY AS HIGH PRESSURE MOVES IN. WILL LOWER TEMPS FRIDAY OVER THE WEST
WITH EXPECTED RAINFALL MOVING INTO THE CWA. IF THE AIR FRIDAY
MORNING SOUTH OF THE WARM FRONT CAN BECOME UNSTABLE ENOUGH...THEN
STRONG STORMS MAY FORM ALONG THE COLD FRONT FRIDAY NIGHT. HOWEVER IT
IS TOO EARLY TO TELL JUST HOW THIS WILL PAN OUT.

WILL KEEP MORE SEASONAL TEMPS FOR SAT-SUN AS PREVIOUS FORECASTER
NOTED IN THEIR DISCUSSION: WENT WITH A DRY FCST SAT NIGHT AND SUN AS
UPR LEVEL HEIGHTS INCREASE WITH THE APPROACH AND PASSAGE OF A WEAK
RIDGE AS WELL AS SFC HIGH PRES. AS STATED ABOVE...MAX TEMPS FOR THE
WEEKEND SHUD BE SEASONAL...I.E. AROUND 70.

&&

.AVIATION (12Z TAFS)...

VFR CONDITIONS AND CLEAR TO PARTLY CLOUDY SKIES WILL CONTINUE AT ALL
TAF SITES THROUGH 04Z TUESDAY.

RADAR WIND PROFILES AND ACAR SOUNDINGS STILL INDICATE WINDS UP TO
45KT AT 2000 FEET...WILL CONTINUE WITH LOW LEVEL WIND SHEAR AT ALL
TAF SITES THROUGH 14Z. SOUTHWEST WINDS WILL PICK UP BY EARLY
AFTERNOON AND WILL BECOME BREEZY AT 15 TO 25 MPH WITH GUSTS AS HIGH
AS 35 MPH.

HIGH CLOUDS WILL THICKEN AND START TO LOWER AFTER 00Z AS INCREASING
MOISTURE BEGINS TO MOVE TOWARDS KENTUCKY. SCATTERED CONVECTION
INCLUDING A RISK OF THUNDER WILL FIRST BEGIN TO AFFECT THE SDF
AIRPORT AFTER 06Z. BY 12Z...WIDESPREAD SHOWERS AND ISOLATED THUNDER
IS LIKELY AT SDF AND BECOMING MORE PROBABLE AT BWG. CIGS WILL BE VFR
ALMOST RIGHT UP TO THE VERY ARRIVAL OF THESE STORMS. WILL PUT VCTS
IN TAFS AT BWG BETWEEN 06Z AND 12Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.IN...NONE.

&&

WEATHER.GOV/LOUISVILLE

SHORT TERM...JSD
LONG TERM....AL
AVIATION.....JSD
Hazardous weather outlook, Apr 27, 3:54 AM EDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
354 AM EDT MON APR 27 2009

KYZ033>043-045>049-053>057-062>067-070>078-081-082-280800-
HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-
ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-
NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
354 AM EDT MON APR 27 2009 /254 AM CDT MON APR 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE PERIODICALLY FROM
EARLY TUESDAY THROUGH WEDNESDAY NIGHT AS THE COLD FRONTAL BOUNDARY
STALLS OUT ACROSS THE AREA. THE THREAT OF ORGANIZED SEVERE WEATHER
APPEARS LOW. HOWEVER...ANY THUNDERSTORM WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...GUSTY WINDS AND LIGHTNING. EVEN SOME MINOR
FLOODING ISSUES MAY ARISE BY WEDNESDAY NIGHT.

THE FRONTAL BOUNDARY WILL PUSH BACK TO THE NORTH ON THURSDAY AS A
WARM FRONT WHILE A COLD FRONT APPROACHES AND PASSES THROUGH THE
REGION FRIDAY EVENING. THUS...SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE AT TIMES THROUGHOUT THIS TIME PERIOD. STRONG STORMS
MAY BE POSSIBLE WITH THE COLD FRONT ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME

INZ076>079-083-084-089>092-KYZ023>032-061-280800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-BUTLER KY-
354 AM EDT MON APR 27 2009 /254 AM CDT MON APR 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL BECOME LIKELY BY TUESDAY
MORNING. BRIEF HEAVY RAIN...GUSTY WINDS AND CLOUD-TO-GROUND
LIGHTNING WILL BE THE MAIN THREATS WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE PERIODICALLY FROM
EARLY TUESDAY THROUGH WEDNESDAY NIGHT AS THE COLD FRONTAL BOUNDARY
STALLS OUT ACROSS THE AREA. THE THREAT OF ORGANIZED SEVERE WEATHER
APPEARS LOW. HOWEVER...ANY THUNDERSTORM WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...GUSTY WINDS AND LIGHTNING. EVEN SOME MINOR
FLOODING ISSUES MAY ARISE BY WEDNESDAY NIGHT.

THE FRONTAL BOUNDARY WILL PUSH BACK TO THE NORTH ON THURSDAY AS A
WARM FRONT WHILE A COLD FRONT APPROACHES AND PASSES THROUGH THE
REGION FRIDAY EVENING. THUS...SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE AT TIMES THROUGHOUT THIS TIME PERIOD. STRONG STORMS
MAY BE POSSIBLE WITH THE COLD FRONT ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JSD

Nearby

Red Flag Warnings in Kentucky, 2009Red Flag Warnings in Indiana, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.